Treating side effects of cancer treatment is at times an intricate dance.
Aggressive, long-term cancer treatment can leave one with lingering side effects. Two side effects I live with are peripheral neuropathy and hot flashes. Both are pesky during the day, but are even more bothersome if they decide to flare up during the night and rob me of sleep. When I don’t get a solid eight hours of sleep, my chemobrain (another pesky side effect) gets noticeably worse.
When I started cancer treatment, I took Ambien to help me sleep — without it, I was awake many hours each night. But Ambien suddenly stopped working for me about a year after I started using it. After a relatively sleepless month, my oncologist recommended I take gabapentin about an hour before bedtime to reduce nerve pain from neuropathy, calm my hot flashes, and make me sleepy. I took 300 mg of gabapentin at bedtime and slept well most nights, even though the drug left me groggy for a few hours every morning.
A couple of weeks after starting gabapentin, I started taking Xalkori as part of a clinical trial. A known side effect of Xalkori is edema. If edema occurs with Xalkori, it usually isn’t severe until the patient has been on the drug for several months. Lucky me — my legs blew up like balloons after just a few weeks. The edema and resulting joint pain were severe enough that I asked my trial oncologist about reducing my Xalkori dose. After weighing my options, I decided to stay on the full dose of Xalkori in hopes it would maintain my No Evidence of Disease status longer. I managed the edema somewhat with compression hose, a diuretic, and exercise.
My mental fuzziness seemed to increase gradually over the months, so I had another discussion with the oncologist about managing side effects. I decided to try melatonin at night to help me sleep, and reduce the gabapentin to 100 mg at bedtime. My sleep was unaffected, and I seemed a bit more alert in the morning, although the neuropathy in my feet started to increase.
About a month after this meds change, my edema decreased. I asked my oncologist if the reduced edema might be related to lowering my gabapentin dose, and he said yes. This was the first time I’d heard that gabapentin might cause edema. I reread the gabapentin drug insert, and there it was in the common side effects: “swelling in your hands or feet.”
So, if I completely eliminate the gabapentin, my mental clarity might increase and the edema might lessen or even disappear, but the neuropathy (which was beginning to interfere with my walking) and the sleep problems might increase. Do I dance left, or do I dance right?
Two weeks ago, I chose to stop taking gabapentin. As I’d hoped, the edema has gone down; it’s not completely gone, but I can skip the compression hose and diuretics some days without my legs becoming uncomfortably puffy by evening, and the joint pain has eased. Surprisingly, my neuropathic foot pain is a bit better. However, the nighttime hot flashes came back with a vengeance, and I haven’t had a good night’s sleep since. Ironically, the lack of quality sleep makes me even more groggy during the day.
It’s all a dance. Now if someone could just tell me what step comes next ….